Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 65, NWS Midland/Odessa, TX

September 12, 2008Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2008, 2:14 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 2:14 PM CDT (19:14 UTC)
Expired
Sep 12, 2008, 5:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 129 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 121914
FFWMAF
TXC415-122215-
/O.NEW.KMAF.FF.W.0065.080912T1914Z-080912T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...

* UNTIL 515 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE       
  MONITORING A LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF          
  PRODUCING FLASH FLOOD ACROSS PORTIONS OF SCURRY COUNTY.  THIS LINE 
  OF STORMS WAS LOCATED FROM SNYDER SOUTHWEST TO THE SCURRY MITCHELL 
  COUNTY LINE...AND MOVING NORTHEAST AT 12 MPH.  ADDITIONAL SHOWERS  
  AND THUNDERSTORMS CONTINUE TO DEVELOP TO THE SOUTHWEST AND WILL    
  TRAIN ACROSS THIS SAME AREA OVER THE NEXT FEW HOURS...FURTHER      
  AGGRAVATING THE FLASH FLOOD POTENTIAL.

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE         
  FOLLOWING LOCATIONS...
  UNION...
  RANDALLS CORNER...
  SNYDER...
  HUDD...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF 
TRANSPORTATION AT 800 452 9292. OR VISIT HTTP://WWW.DOT.STATE.TX.US.

LAT...LON 3295 10094 3295 10067 3253 10079 3253 10117

$$


13
1 follow-up statement
000 
WGUS74 KMAF 122213
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT FRI SEP 12 2008

TXC415-122221-
/O.EXP.KMAF.FF.W.0065.000000T0000Z-080912T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-
513 PM CDT FRI SEP 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT FOR SCURRY
COUNTY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING FARM TO 
MARKET ROAD 669. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO 
SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS 
OF VEHICLE CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3295 10094 3295 10067 3253 10079 3253 10117

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:02 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 12, 1:02 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI SEP 12 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
EXPECT LOWER CLOUDS TO IMPROVE SOMEWHAT THIS AFTERNOON TO A MORE
SCATTERED NATURE. HOWEVER...HIGHER CLOUDS WILL LIKELY FILTER IN
FROM THE EAST. CIGS COULD BE A PROBLEM AROUND ANY
ADDITIONAL/LINGERING SHRA DEVELOPMENTS THIS AFTERNOON/EVENING AND
INTO THE OVERNIGHT HOURS. COULD ALSO SEE SOME BR DEVELOPING...
ESPECIALLY OVERNIGHT ACROSS ALL TAF SITES.  /13/

&&

PREV DISCUSSION... /ISSUED 456 AM CDT FRI SEP 12 2008/

DISCUSSION...
EARLY MORNING SATELLITE/RADAR IMAGERY SHOWS A BAND OF MODERATE TO
HEAVY RAIN SHOWERS...WITH ISOLATED EMBEDDED THUNDERSTORMS...
EXTENDING FROM THE BIG BEND REGION NORTHWARD THROUGH THE TRANS
PECOS REGION AND THE PERMIAN BASIN. SOME GOOD RAINFALL TOTALS
NOTED AROUND THE REGION UNDERNEATH THIS ACTIVITY...WE HAVE PICKED
UP 0.46 INCHES LOCALLY AT THE MIDLAND INTL AIRPORT SINCE MIDNIGHT.
SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE REGION AGAIN TODAY...
AND EXPECT ADDITIONAL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP AS LIFT INCREASES AHEAD OF APPROACHING
EMBEDDED SHORTWAVES. VERY HEAVY RAIN WILL BE POSSIBLE THROUGH THE
DAY...THE KMAF SPECIAL 06Z UPPER AIR SOUNDING TAKEN IN SUPPORT OF
HURRICANE IKE INDICATED A PW VALUE OF 1.97 INCHES. HAVE DECIDED TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE THE ENTIRE CWFA
TODAY...AND WILL RUN THROUGH 00Z. HAVE GENERALLY GONE ABOVE MOS
GUIDANCE FOR POPS TODAY GIVEN THE PROGGED RICH MOISTURE/ADDITIONAL
APPROACHING LIFT. HAVE ALSO UNDERCUT GUIDANCE NUMBERS FOR HIGHS
YET AGAIN...GIVEN THE EXPECTED CLOUD COVER/RAIN.

HURRICANE IKE IS EXPECTED TO MAKE LANDFALL NEAR THE UPPER TEXAS
COAST LATE TONIGHT/EARLY SATURDAY MORNING. THE LATEST NHC TRACK
CONTINUES TO SHOW IKE MAKING A SHARP TURN NORTHWARD ACROSS EAST
TEXAS AND SOUTHEAST OKLAHOMA SATURDAY AND SAT NIGHT...BEFORE
QUICKLY TRACKING NORTHEASTWARD ACROSS ARKANSAS SUNDAY. MOST OF THE
MOISTURE ASSOCIATED WITH IKE IS ANTICIPATED TO REMAIN WELL EAST OF
OUR CWA. HOWEVER...MODEL PROGS DO STILL SHOW SOME REMNANT MID
LEVEL MOISTURE ACROSS THE REGION SATURDAY AFTERNOON...SO LEFT A
CHANCE OF SHOWERS/TSTORMS IN THE FORECAST ACROSS MOST AREAS. SURFACE
FLOW WILL BECOME NORTHERLY SUNDAY AND MONDAY ON THE WESTERN SIDE
OF THE DEPARTING TROPICAL CYCLONE AS SURFACE RIDGING BUILDS INTO
THE CENTRAL PLAINS. THE SURFACE HIGH IS EXPECTED TO BUILD ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. THIS WILL BRING COOLER TEMPERATURES AND DRY
WEATHER TO THE REGION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

13
Hazardous weather outlook, Sep 12, 4:20 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI SEP 12 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 AM CDT FRI SEP 12 2008 /320 AM MDT FRI SEP 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT ACROSS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE AREA TODAY.  THE HIGHEST
RAIN CHANCES WILL BE ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS.

ALSO RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR.  ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL REMAIN HIGH INTO SATURDAY BUT THEN BEGIN TO DECREASE.
RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE NEXT SEVERAL DAYS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 10:25 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      14 N DRYDEN             30.25N 102.12W
09/12/2008                   TERRELL            TX   DEPT OF HIGHWAYS

            STATE HWY 349 FROM US 90 TO FM 3166 IS CLOSED DUE TO
            PAVEMENT AND BRIDGE DAMAGE FROM FLOODING. TXDOT CREWS ARE
            WORKING TO REPAIR. ADDITIONALLY STATE HWY 349 IS DOWN TO
            ONE LATE NEAR BIG CANYON DRAW. ONLY LIGHT TRAFFIC
            ALLOWED...NO HEAVY VEHICLES PERMITTED UNTIL REPAIRED.

0400 AM     FLASH FLOOD      24 S SHEFFIELD          30.34N 101.82W
09/12/2008                   TERRELL            TX   DEPT OF HIGHWAYS

            PAVEMENT DAMAGED AT INDEPENDENCE CREEK AND OTHER LOW
            WATER CROSSINGS IN THIS AREA. ADDITIONAL DAMAGE TO
            GUARDRAILS AND PAVEMENT HAS BEEN REPORTED THROUGHOUT
            EASTERN PECOS COUNTY AND NORTHEASTERN TERRELL COUNTY.

&&

MUELLER
Special weather statement, Sep 12, 1:31 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT FRI SEP 12 2008

TXZ046>048-051>053-062-063-069-070-082-122045-
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-MIDLAND-GLASSCOCK-
UPTON-REAGAN-TERRELL-
INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER...STANTON...
BIG SPRING...COLORADO CITY...MIDLAND...GARDEN CITY...MCCAMEY...
RANKIN...BIG LAKE...SANDERSON
131 PM CDT FRI SEP 12 2008

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE EASTERN PERMIAN
BASIN...AND LOWER TRANS PECOS THIS AFTERNOON...

A DEEP PLUME OF SUBTROPICAL MOISTURE CONTINUES TO MOVE INTO SOUTHWEST
TEXAS THIS AFTERNOON FROM THE SOUTHWEST. DUE TO THE TROPICAL NATURE OF THE
ATMOSPHERE AND AFTERNOON HEATING...A COUPLE OF THUNDERSTORMS THAT
DEVELOP OVER THE AREA MAY PRODUCE BRIEF FUNNELS ABOVE THE GROUND.
LAND SPOUTS ARE NOT LIKELY...BUT IF THEY DO HAPPEN TO OCCUR THEY
WILL BE WEAK IN NATURE. HEAVY RAINFALL WILL BE THE MAIN THREAT
THIS AFTERNOON CONSIDERING THE AFOREMENTIONED CONDITION OF THE
ATMOSPHERE. SATURATED SOIL CONDITIONS...AND HIGH RIVER/CREEK
LEVELS COULD LEAD TO FLASH FLOODING IN LOCATIONS WHERE HEAVY
RAINFALL DEVELOPS THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR PORTIONS OF SOUTHWEST TEXAS INCLUDING MOST
OF THE PERMIAN BASIN...LOWER TRANS PECOS...AND BREWSTER COUNTY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:35 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 11, 8:36 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 9:55 PM CDTFlash Flood WarningMAFGaines6 hr
Sep 11, 10:50 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 11, 11:21 PM CDTFlash Flood WarningMAFAndrews4 hr
Sep 11, 11:32 PM CDTFlash Flood WarningMAFBrewster5 hr
Sep 12, 1:32 AM CDTFlash Flood WarningMAFDawson, Martin4 hr
Sep 12, 1:41 AM CDTFlash Flood WarningMAFPecos5 hr
Sep 12, 2:53 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 12, 3:16 AM CDTAreal Flood AdvisoryMAFBorden3 hr
Sep 12, 3:19 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:37 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell5 hr
Sep 12, 5:30 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Sep 12, 9:39 AM CDTAreal Flood WarningMAFBrewster, Presidio24 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.